A 55-year-old woman presented with lethargy and spontaneous bruising. A full blood count showed: white cell count (WBC) 1.6×109/l, hemoglobin concentration (Hb) 7.8 g/dl, platelet count 35×109/l and neutrophil count 0.1×109/l. There were blast cells in the peripheral blood. A diagnosis of B-lineage acute lymphoblastic leukemia (ALL) was made, the immunophenotype being that of common ALL. Cytogenetic analysis was normal. The patient entered complete remission with induction chemotherapy according to the UKALL XII protocol. She received consolidation chemotherapy and cranial irradiation followed by maintenance chemotherapy (mercaptopurine 50 mg daily, methotrexate 15 mg weekly and vincristine 2 mg 3-monthly) plus intrathecal cytarabine 3-monthly. 1
Twenty six months after presentation while still on maintenance therapy the patient became pancytopenic; WBC 0.9×109/l, Hb 8 g/dl, platelet count 20×109/l and neutrophil count 0.6×109/l. A bone marrow aspirate showed markedly megaloblastic erythropoiesis with giant metamyelocytes and giant band forms. However there were also 8% blast cells (Image, arrows), which immunophenotypically typed as myeloid. Cytogenetic analysis showed 46,XX,t(6;9)(p23;q34)/46,XX. A diagnosis of therapy-related myelodysplastic syndrome (t-MDS) was made and the weekly methotrexate was stopped. Over the next two and a half months there was progression to 88% bone marrow blasts, accompanied by cytogenetic evolution to 46,XX,t(6;9)(p23;q34)/48,idem,+13,+15. At this stage there was normoblastic erythropoiesis with no giant metamyelocytes. The patient proved to be refractory to chemotherapy.
Our initial suspicion on discovering markedly megaloblastic erythropoiesis was that the pancytopenia was the result of methotrexate toxicity. However the presence of increased blast cells indicated other possibilities, either t-MDS or early relapse of ALL. Acute myeloid leukemia (AML) with t(6;9)(p23;q34) resulting in the DEK-NUP214 fusion gene is a recognised form of t-AML. Megaloblastosis can be a feature of AML but in this patient, since erythropoiesis became normoblastic on methotrexate withdrawal, it was indeed a drug-induced megaloblastosis. The pancytopenia, however, was the result of an emerging t-AML, probably resulting from etoposide or daunorubicin of which she had received total doses of 340 mg/m2 and 2.7 g respectively. Alkylating agents have also been followed by t-AML with t(6;9) but cyclophosphamide is not a potent leukemogen.